Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Memphis, TN

August 18, 2002Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Aug 18, 2002, 1:46 PM CDT for Dunklin County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 1:46 PM CDT (18:46 UTC)
Expired
Aug 18, 2002, 2:30 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Dunklin County, MO

The radar

The Memphis radar (KNQA), 121 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:05 PM CDTHail 1Holcomb, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS54 KMEG 181846
SVRMEM
MOC069-181930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
145 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI

* UNTIL 230 PM CDT

* AT 143 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH 
LARGE HAIL NEAR CAMPBELL...MOVING SOUTH AT 10 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 PM CDT INCLUDE...
  CLARKTON...
  HOLCOMB...
  KENNETT...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3657 8992 3657 9015 3622 9013 3622 8998

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:39 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 10:39 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1039 AM CDT SUN AUG 18 2002

WEAK SHORTWAVE CURRENTLY DENOTED BY AREA OF MID CLOUDS ALONG THE
TN/MS BORDER. THIS FEATURE TRIGGERED SCT TSTMS ACRS PARTS OF W TN
THIS MORNING. AIRMASS ACRS THE MID SOUTH STILL MOIST AND UNSTABLE.
EXPECT CAP TO CONT TO WEAKEN AND AFTN DEVELOPMENT TO OCCUR. WEAK
SHORTWAVE SHOULD AID DEVELOPMENT ACRS W TN AND N MS. LARGE MCS
ACRS MO IS MOVING EAST AND SHOULD NOT BOTHER THE AREA. HOWEVER...THE
MCS PROBABLY WL SEND SOME BOUNDARIES INTO THE NRN SXNS OF THE CWFA
AND THIS COULD HELP TRIGGER SOME STORMS. ANOTHER THING TO CONSIDER IS
THE LARGE CIRRUS SHIELD MOVING INTO THE NRN SXNS. THIS MAY INHIBIT
DEVELOPMENT...ESPECIALLY ACRS NE AR WHERE WEAK SHORTWAVE (ALREADY TO
THE EAST) IS PROVIDING NO HELP. CURRENT FORECAST ON TRACK. WL REMOVE
AFTN WORDING AND LEAVE THE REST ALONE.

.MEG...NONE
SJM

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.